Thunderstorm Wind, Hooker
- When
- July 7, 1:20 AM MST
- Where
- Hooker County, 3.66 mi W of Mullen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -101.100
A trained spotter estimated 60 to 70 mph winds.
A squall line developed in the central and northern Sandhills during the late night of July 6 and early morning of July 7, resulting in strong to severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A squall line developed in the central and northern Sandhills during the late night of July 6 and early morning of July 7, resulting in strong to severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 10:27 PM MST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1227 AM CDT Fri Jul 7 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 315 PM CDT Thu Jul 6 2023 Key Messages: - An organized cluster of thunderstorms expected late evening thorugh the overnight, mainly affecting north central into central Nebraska. Storms may be strong to severe with hail and wind. - Lingering isolated to scattered showers and storms Friday morning into the afternoon. - Thunderstorm chances Saturday and Sunday, then again Monday night through Thursday. - Mild temperatures through Sunday, then highs rebound to near 90 early to the middle of next week. && .SHORT TERM...(This evening through Friday night) Issued at 315 PM CDT Thu Jul 6 2023 This evening and tonight, a shortwave trough will come off the Black Hills and track southeast. The NAM, GFS, and the majority of the CAMs forecast a cluster of storms to move into the northwest Sandhills across north central and central Nebraska overnight. The 12Z ECMWF track is further south across portions of the panhandle into west central and southwest Nebraska. Other development is expected from northeast Colorado into western Kansas. The latest POPS cover the differing model solutions. Elevated instability will exist across the Sandhills as a low- level jet increases. Some guidance suggests this activity to grow upscale into an MCS, or at least some unorganized clusters. A faster storm motion should limit the overall potential for excessive rainfall, but will need to monitor training storms. On Friday, an upper trough will cross the Northern Plains and bring a cold front through the area. Lingering showers and thunderstorms during the day, mainly east of Highway 83. Highs to range in the 70s, and warmest across the south. Clearing skies from west to east. Mostly clear Friday evening with increasing clouds after midnight. Lows will be cool in the low to mid 50s. .LONG TERM...(Saturday through Thursday) Issued at 315 PM CDT Thu Jul 6 2023 This weekend and upper ridge will build over the Rockies as a deep upper low resides over Hudson Bay Canada. This will bring northwest flow aloft to the region and low chances for showers and storms. For Saturday, a marginal risk for severe with a slight risk just to our west. Chances return Monday night through Thursday. Temps steadily warm with highs approaching 90 Monday and Tuesday, with MEX guidance with mid 90s Tuesday and Wednesday. Cooler high pressure may move in Wednesday, with better confidence by Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1227 AM CDT Fri Jul 7 2023 Multiple aviation weather concerns exist for western and north central Nebraska terminals through the forecast period. MVFR to IFR conditions are expected through midday for southwest Neb (KLBF) and portions of the morning north (KVTN) due to low ceilings. Clusters of thunderstorms will also cross the region, resulting in tempo visby reductions and gusty winds. Storms taper to scattered showers toward sunrise, then should dissipate altogether toward 07/18z. Also, south/southeast winds overnight will transition to west this morning, then north, and finally northeast by afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 303 PM CDT Thu Jul 6 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 303 PM CDT Thu Jul 6 2023 /203 PM MDT Thu Jul 6 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A slight risk of severe thunderstorms are possible across much of western, southwest, and portions of north central Nebraska mainly this evening and overnight, however an isolated chance of a thunderstorm this afternoon or evening can't be ruled out. Hail up to 1 inch in diameter, strong winds up to 60 mph, frequent lightning, and brief heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near daily thunderstorm chances are expected Friday though Tuesday. The threat for severe storms is low for Friday and Saturday. Severe risk is uncertain for Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
1057 PM MDT Thu Jul 6 2023
NEZ004-070530-
Sheridan NE-
1057 PM MDT Thu Jul 6 2023
...Strong thunderstorms will impact portions of southern Sheridan
County through 1130 PM MDT...
At 1056 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Box Butte Dam to 16 miles
north of Ellsworth. Movement was east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Diamond Lake, Smith Lake State Wildlife Management Area and Argo
Hill.
This includes Highway 250 between mile markers 14 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4266 10277 4233 10209 4222 10242 4238 10275
4244 10275 4244 10277
TIME...MOT...LOC 0456Z 251DEG 23KT 4253 10292 4229 10240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MBSSpecial Weather Statement
National Weather Service North Platte NE
1128 PM MDT Thu Jul 6 2023
NEZ004-094-070615-
Sheridan NE-Western Cherry NE-
1128 PM MDT Thu Jul 6 2023
...Strong thunderstorms will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 1215 AM MDT...
At 1127 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Rushville to 26 miles
northwest of Ashby to 17 miles northeast of Ellsworth. Movement was
east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Hill, Intersection of Highway 61 and Survey Valley Road, Morgan
Lake, Billys Lake, Wolf Hill and Argo Hill.
This includes the following highways...
Highway 250 near mile marker 26.
Highway 61 between mile markers 179 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of and north central Nebraska.
&&
LAT...LON 4264 10194 4253 10165 4231 10148 4220 10217
4240 10245
TIME...MOT...LOC 0527Z 251DEG 26KT 4239 10232 4235 10220 4229 10214
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
1230 AM MDT Fri Jul 7 2023
NEZ004-022-023-035-094-070730-
Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
1230 AM MDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of northwestern Arthur,
southwestern Cherry, western Grant, northern Garden and southern
Sheridan Counties through 130 AM MDT...
At 1230 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Rushville to 9 miles east of
Wild Horse Butte to near Alliance. Movement was southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Hyannis, Ashby, Antioch, Crescent Lake National Wildlife
Refuge, Big Hill, Dogtown Flats, Dipping Vat Meadow, Billys Lake,
Swede Lake, Deer Lake, Britton Lake, Intersection of Highway 61 and
Survey Valley Road, Miles Lake, Mumper, Wickson Lake, Diamond Lake,
Herman Lake, Whitman Road crossing the North Branch of the Middle
Loup River and Adams Flats.
This includes the following highways...
Highway 250 between mile markers 1 and 41.
Highway 2 between mile markers 96 and 151.
Highway 61 between mile markers 154 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of, north central and west central Nebraska.
&&
LAT...LON 4264 10254 4228 10138 4192 10175 4150 10230
4175 10267 4200 10268 4201 10270 4209 10270
4210 10274 4244 10275 4244 10277 4246 10277
TIME...MOT...LOC 0630Z 298DEG 35KT 4247 10243 4228 10266 4207 10298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
223 AM CDT Fri Jul 7 2023
NEZ004-005-022>024-035-036-057-094-070830-
Sheridan NE-Hooker NE-Eastern Cherry NE-Grant NE-Arthur NE-
McPherson NE-Western Cherry NE-Garden NE-Keith NE-
223 AM CDT Fri Jul 7 2023
...Strong thunderstorms will impact portions of Arthur, southwestern
Cherry, Grant, northwestern Keith, Hooker, Garden, northwestern
McPherson and southeastern Sheridan Counties through 330 AM CDT/230
AM MDT/...
At 223 AM CDT/123 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 26 miles southwest of
Medicine Lake to near Ashby to 9 miles northwest of Crescent Lake
National Wildlife Refuge. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mullen, Arthur, Ellsworth, Hyannis, Swan Lake, Whitman, Ashby,
Crescent Lake National Wildlife Refuge, Big Hill, Dogtown Flats,
Dipping Vat Meadow, Billys Lake, Intersection of Highway 61 and
Survey Valley Road, Miles Lake, Marsh Flat, Whitman Road crossing the
North Branch of the Middle Loup River, Pratt Lake, Sevenmile Hill,
Shimmons Lake and Haythorn Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 12.
Highway 2 between mile markers 101 and 194.
Highway 61 between mile markers 106 and 200.
Highway 92 between mile markers 125 and 131, and between mile
markers 165 and 187.
Highway 97 between mile markers 44 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for the Panhandle of, north central and west central Nebraska.
&&
LAT...LON 4201 10268 4263 10189 4229 10075 4209 10083
4209 10085 4205 10085 4168 10099 4126 10188
4175 10267
TIME...MOT...LOC 0723Z 296DEG 37KT 4243 10177 4208 10192 4185 10252
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NMJThe North Platte radar (KLNX), 44 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated 60 to 70 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119442.